Alert archive / New York / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Albany, NY

May 18, 2006Saratoga County, New York

NWS Albany, NY issued this flash flood warning at May 18, 2006, 3:06 PM EDT for Saratoga County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2006, 3:06 PM EDT (19:06 UTC)
Expired
May 18, 2006, 9:00 PM EDT
In force
6 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Saratoga County, NY

The radar

The Albany radar (KENX), 60 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 181906
FFWALY
NYC091-190100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
306 PM EDT THU MAY 18 2006

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR A BEAVER DAM FAILURE IN...
  CENTRAL SARATOGA COUNTY IN EAST CENTRAL NEW YORK
  THIS INCLUDES THE CITY OF SARATOGA SPRINGS

* UNTIL 900 PM EDT

* AT 300 PM EDT...THE SARATOGA COUNTY SHERIFFS OFFICE REPORTED THAT  
  A BEAVER DAM HAD BROKEN IN THE TOWN OF GREENFIELD AND THAT         
  FLOODING WAS OCCURRING ON DANIELS ROAD...CLINTON                   
  STREET...BLOOMFIELD ROAD...DENTON ROAD...CLEMENT AVENUE AND LOCUST 
  GROVE ROAD. THE WATER WILL ALSO CAUSE FLOODING ALONG THE GEYSER    
  BROOK AND THE SARATOGA SPA STATE PARK HAS BEEN EVACUATED.

* AFFECTED LOCATIONS INCLUDE MILTON...GREENFIELD AND SARATOGA SPRINGS

PEOPLE BELOW THE DAM SHOULD TAKE IMMEDIATE ACTION BY MONITORING LOCAL
RADIO OR TELEVISION AND FOLLOWING INSTRUCTIONS FOR ANY REQUIRED
EVACUATION AS OUTLINED BY LOCAL EMERGENCY OFFICIALS.

LAT...LON 4299 7404 4300 7367 4321 7365 4325 7403

$$
2 follow-up statements
000 
WGUS71 KALY 182227
FFSALY

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
625 PM EDT THU MAY 18 2006

NYC091-190100-
SARATOGA NY-
625 PM EDT THU MAY 18 2006

...A FLASH FLOOD WARNING FOR A BEAVER DAMS FAILURE REMAINS IN EFFECT 
UNTIL 900 PM EDT FOR CENTRAL SARATOGA COUNTY...

OFFICIALS REPORT MINOR FLOODING CONTINUES DOWNSTREAM OF THE FAILED
BEAVER DAMS ALONG THE SLADE BROOK WHICH FEEDS INTO THE GEYSER BROOK. 
A PORTION OF BLOOMFIELD ROAD IS CLOSED DUE TO A WASHOUT. THE WATER 
NEVER REACHED THE SARATOGA STATE PARK...HOWEVER THE PARK REMAINS 
CLOSED AS A PRECAUTION...AS ANY HEAVY RAINS FROM THUNDERSTORMS 
MOVING INTO THE AREA COULD CAUSE ADDITIONAL FLOODING.

LAT...LON 4299 7404 4300 7367 4321 7365 4325 7403

$$
000 
WGUS71 KALY 190005
FFSALY

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
804 PM EDT THU MAY 18 2006

NYC091-190100-
SARATOGA NY-
804 PM EDT THU MAY 18 2006

...THE FLASH FLOOD WARNING FOR THE BEAVER DAM FAILURE ON SLADE BROOK 
HAS BEEN CANCELLED FOR CENTRAL SARATOGA COUNTY...

LAW ENFORCEMENT OFFICIALS REPORT THAT THE FLOODING HAS ENDED AND THE 
AREA HAS BEEN CLEARED BY EMERGENCY MANAGEMENT PERSONNEL. 


LAT...LON 4299 7404 4300 7367 4321 7365 4325 7403

$$


TAW/SND

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at May 18, 10:58 AM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, May 18, 10:58 AM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1058 AM EDT THU MAY 18 2006

.SHORT TERM /REST OF TODAY/...QUICK UPDATE TO LOWER INITIAL POPS
ACROSS THE ADIRONDACKS AND THE MOHAWK VALLEY. NO REAL BIG CONV DEVELOPMENTS
ON RADAR LATE THIS MORNING. ALREADY SEEING SOME CU BUILD UPS TO
OUR SOUTH. REMAINDER OF FCST OK.

&&

.PREV DISCUSSION...
 /ISSUED 340 AM EDT THU MAY 18 2006/

SYNOPSIS...THE DEEP 500 HPA TROF CONTINUES TO PLAGUE THE
NORTHEASTERN PART OF THE COUNTRY WITH THE LOWEST HEIGHTS
EXTENDING FROM NORTHWESTERN ONTARIO PROVINCE TO LAKE SUPERIOR
AND THE TROF EXTENDING TO THE FLORIDA PANHANDLE. THERE IS A
STRONG 500 HPA HIGH CENTERED OVER THE GREAT BASIN WITH THE
RIDGE DOMINATING THE WESTERN HALF OF THE COUNTRY. A COLD FRONT
EXTENDED FROM A SURFACE LOW NORTH OF LAKE HURON SOUTH AND WEST
ACROSS SOUTHERN MICHIGAN AND NORTHERN INDIANA WEST TO NORTHERN
MISSOURI. AN AREA OF CONVECTION DEVELOPED ALONG AND AHEAD OF
THIS COLD FRONT LATE THIS AFTERNOON AND WAS STILL GOING STRONG
IN SOUTHERN INDIANA AND SOUTHWESTERN OHIO...WITH A SMALL AREA
AS CLOSE TO OUR FORECAST AREA AS THE NORTHWESTERN TIP OF PA.

SHORT TERM /TODAY THROUGH FRIDAY/...THE MAIN ITEM OF INTEREST
FOR THE SHORT TERM WILL BE THE POTENTIAL FOR CONVECTION AND
SEVERE WEATHER TODAY AND THIS EVENING...AS THE APPROACHING
FRONT PROVIDES EXTRA DYNAMIC FORCING TO AN ALREADY UNSTABLE
AIR MASS AHEAD OF THE FRONT. THERE IS CONSIDERABLE DISAGREEMENT
BETWEEN THE NORTH AMERICAN MESOSCALE AND THE GLOBAL FORECAST
SYSTEM MODELS BOTH ON THE TIMING AND LOCATION OF MAXIMUM FORCING
AND ESPECIALLY ON THE AMOUNT OF SURFACE BASED CAPE. THE GOOD
NEWS IS NEITHER MODEL SETS UP A GOOD LOW LEVEL JET AHEAD OF
THE FRONT AND IT APPEARS THAT AVAILABLE MOISTURE IS ALSO SOME
WHAT LIMITED WITH BOTH THE NAM AND GFS GIVING VALUES OF ONLY
0.75 INCH...GENERALLY ABOUT THE SAME AS IT IS CURRENTLY OVER
THE REGION. GIVEN THE COLD TEMPS ALOFT CONCUR WITH STORM
PREDICTION CENTER OUTLOOK THAT THE MAIN THREAT FROM THESE
STORMS WILL PROBABLY BE SMALL HAIL. MODEL SOUNDINGS HAD
LAPSE RATES THAT WERE CLOSE TO SUPERADIABATIC BY MID TO
LATE AFTERNOON. RECENT REPORTS FROM THIS STORM SYSTEM
BEAR THIS OUT WITH TWO INCIDENTS OF SEVERE HAIL EARLY
WEDNESDAY EVENING FROM NE OHIO...BUT DAMAGING WINDS WERE
ALSO REPORTED LATER THAT EVENING FROM SW OHIO..SO CANNOT
RULE OUT DAMAGING WINDS. THE 700 HPA OMEGA FIELD ON THE
NAM MODEL MOVES ACROSS THE HUDSON VALLEY BETWEEN 0000
AND 0300 GMT AND EXITS OUT OF OUR NEW ENGLAND ZONES
JUST BEFORE 0600 GMT. CURIOUSLY ENOUGH THE GFS MODEL
MAXIMIZES THIS PARAMETER IN THE HUDSON VALLEY AT 06Z...
WHILE DEVELOPING A SURFACE LOW OVER THE NY CITY METRO
AREA. BOTH MODELS TEND TO STALL THE FRONTAL PASSAGE SOME
WHAT TONIGHT AS THE SURFACE LOW MOVES SLOWLY NORTH INTO
CANADA AND A CLOSED 500 HPA LOW DIPS INTO THE REGION FROM
CANADA LATE TONIGHT...ROTATES ACROSS THE REGION FRIDAY...
AND SLOWLY LIFTS INTO SOUTHERN QUEBEC PROVINCE LATE
FRIDAY NIGHT. ONE OTHER ITEM OF GOOD NEWS IS THE LARGE
AMOUNT OF LOW LEVEL MOISTURE SUGGESTS THERE WILL BE A
GOOD AMOUNT OF CLOUDINESS MOST OF THE DAY...WHICH WILL
REDUCE THE AMOUNT OF SOLAR HEATING. BUT WE COULD GET SOME
SUN THIS MORNING...ESPECIALLY FROM ALBANY SOUTH...AND IT
LOOKS LIKE THE GFS/MOS TEMPS FOR THE HIGH TODAY LOOK GOOD.
FEEL THE GFS/MOS IS A TAD COOL ON TONIGHTS LOWS BUT LOOKS
REASONABLE FOR HIGHS FRIDAY AS IT APPEARS THERE WILL BE
LITTLE...IF ANY...SUNSHINE.

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...UNSTABLE WEATHER
PERSISTS THROUGH SATURDAY EVENING AS THE UPPER TROF GRADUALLY
LIFTS OUT OF THE REGION TO THE NORTH. HIGH PRESSURE FROM CENTRAL
CANADA WILL WEDGE EAST INTO THE REGION SUNDAY AFTERNOON...WITH
THE NORTHEASTERN LOW VERY SLOWLY DRIFING NORTHEAST WHILE THE
RIDGE FROM THE WEST MAKES ITS WAY FARTHER EAST AND WEAKENS AS
IT DOES. MODEL GUIDANCE SUGGESTS THAT THE MIDDLE OF THE WEEK
WILL BE COOL AND PLEASANT WITH TEMPS ABOUT 8 DEGREES BELOW
NORMAL FOR THIS TIME OF YEAR.

AVIATION /06Z THU TO 06Z FRI/...
GENERALLY VFR CONDITIONS AT KGFL/KALB/KPOU FOR MOST OF THE PERIOD.
THE MAIN THREAT FOR MVFR OR IFR CONDITIONS WILL BE THROUGH 12Z WED
DUE TO POSSIBLE FOG AND STRATUS WITH THE BEST CHANCE OF THESE
CONDITIONS AT KPOU WHERE SKIES WILL BE CLEAR TO PARTLY CLOUDY
THROUGH SUNRISE. AT KALB/KGFL SKIES WILL BE PARTLY CLOUDY TO CLOUDY
WITH CIGS BETWEEN 5000 AND 10000 FEET. DURING THE DAY MAINLY BKN CU
AT 5000 FEET WITH SCT SHOWERS AND THUNDERSTORMS AND ASSOCIATED
MVFR/IFR CONDITIONS POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING.
LATER THIS EVENING...SHOWERS WILL BECOME MORE WIDESPREAD WITH MVFR
CONDITIONS LIKELY AT ALL THREE SITES. SOUTH OR SOUTHWEST WINDS
THROUGH THE PERIOD WILL LIKELY BE 10 KNOTS OR LESS.

FIRE WEATHER...
FIRE WEATHER CONCERNS ARE NEGLIGIBLE DUE TO THE NUMEROUS SHOWERS...
PERIODS OF RAIN AND COOL MOIST WEATHER OF THE PAST FEW DAYS. MINIMUM
RELATIVE HUMIDITY VALUES TODAY WILL RANGE BETWEEN 40 AND 55 PERCENT
AND 45 TO 60 PERCENT ON FRIDAY. RELATIVE HUMIDITY VALUES WILL
RECOVER TO AROUND 100 PERCENT TONIGHT. NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND COULD TURN INTO A
WIDESPREAD RAIN LATER TONIGHT AND EARLY FRIDAY MORNING.

HYDROLOGY...NOT LOOKING FOR ANY HYDRO PROBLEMS. LACK OF AVAILABLE
MOISTURE INDICATED BY THE PRECIPITABLE WATER VALUES SUGGESTS THE
ONLY FLOOD PROBLEM MIGHT BE FROM CELLS TRAINING ALONG A NORTH/SOUTH
LINE THIS EVENING...WHICH COULD POSSIBLY CAUSE MINOR FLOODING OF
ROADS OR PARKING AREAS MOMENTARILY. OVER STREAM AND RIVER BASINS
NOT LOOKING FOR ENOUGH RAIN OVER A LARGE ENOUGH AREA AS AT LEAST
SOME OF THE RAIN WILL SOAK INTO THE GROUND...AND BASIN-WIDE RAINFALL
AMOUNTS SHOULD GENERALLY BE LESS THAN AN INCH. MANY RESERVOIRS ARE
FULL OR NEARLY SO...BUT NOT ENOUGH SPILLOVER IS ANTICIPATED FOR
FLOODING. SCHOHARIE RESERVOIR CONTINUES TO RISE FROM THE RAIN THAT
FELL EARLIER THIS WEEK BUT IT STILL HAS MORE THAN 20 FEET TO GO.
ASHOKAN IS SPILLING ALMOST A FOOT WHILE HINCKLEY AND GREAT SACANDAGA
ARE ABOUT 6 INCHES BELOW SPILL. LAKE DELTA IS ABOUT A FOOT BELOW SPILL.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SHORT TERM...
Hazardous weather outlook, May 18, 7:10 AM EDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
710 AM EDT THU MAY 18 2006

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
710 AM EDT THU MAY 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING.
A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE. LARGE HAIL GREATER
THAN THREE QUARTERS OF AN INCH IN DIAMETER AND DAMAGING WIND UP TO
60 MPH WILL BE THE THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR THIS
EVENING.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 5:43 PM EDTSevere Thunderstorm WarningALYFulton, Saratoga47 min

Nearby

Flash Flood Warnings in New York, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.